Neuropathy is the general term for pain caused by damage to the nerves of the peripheral nervous system. Your peripheral nervous system is made up of the many nerves that bring signals from the brain and spinal cord to other (peripheral) parts of the body, such as the hands and feet. Damage to those nerves can affect the way the body sends signals to muscles, joints, skin, and internal organs. This can cause pain, numbness, loss of sensation, and other symptoms.
For people with breast cancer, the most common cause of peripheral neuropathy is chemotherapy. Chemotherapy medications travel throughout the body, where they can damage the nerves.
An Ohio State University study on people diagnosed with early-stage breast cancer found that just one cycle of chemotherapy can affect walking gait and balance, putting people at a higher risk for falls.
The research was published in the July 2017 issue of Breast Cancer Research and Treatment. Read the abstract of “Gait, balance, and patient-reported outcomes during taxane-based chemotherapy in early-stage breast cancer patients.”
Another study done by researchers at the Oregon Health & Science University found that nearly half of women treated with chemotherapy for a variety of cancers had peripheral neuropathy symptoms many years after treatment ended, which increased their risk of falling.
This study was published online on June 6, 2017 in the Journal of Clinical Oncology. Read the abstract of “Falls, Functioning, and Disability Among Women With Persistent Symptoms of Chemotherapy-Induced Peripheral Neuropathy.”
In the Ohio State study, the researchers looked at 32 women and one man diagnosed with stage I to stage III breast cancer. All the people in the study were treated with taxane chemotherapy. Taxol (chemical name: paclitaxel), Taxotere (chemical name: docetaxel), and Abraxane (chemical name: albumin-bound or nab-paclitaxel) are all taxanes.
The researchers assessed the people’s balance, gait, and physical function five times during the study:
- before starting chemotherapy
- three times during chemotherapy treatment (at the end of each cycle)
- 1-3 months after taxane chemotherapy was completed
The researchers evaluated the balance of the people in the study by asking them to stand quietly with their eyes closed on a firm surface for 30 seconds. For gait, twice people were asked to walk as fast as they could for 10 minutes in a clinic hallway.
The people in the study also did a self-assessment of balance, gait, and physical function.
After the first cycle of chemotherapy, the researchers found the people in the study had worse balance. There was a 28% increase in side-to-side sway when the people walked.
Side-to-side swaying increased to 48% after more chemotherapy cycles. The people in the study also walked 5% slower after three chemotherapy cycles. This means that they had become more cautious and hesitant when they were walking.
"Cancer survivors are at a significant increased risk for falls, and the incidence rate of falling after chemotherapy is a serious concern for survivors' long-term quality of life," said Maryam Lustberg, M.D., senior author of the study and director of breast cancer survivorship services at the Ohio State University Comprehensive Cancer Center. "Our study provides new insights on how taxane-based chemotherapy can impact fundamental aspects of patient function. These new insights can help us develop better strategies to help patients combat these challenges and, in some cases, choose a different therapy to treat the disease but with reduced side effects."
While this study was small and looked only at people diagnosed with one type of cancer treated with one type of chemotherapy, it does strongly suggest that chemotherapy can increase the risk of falling.
In the Oregon study, the researchers compared the physical function, gait patterns, and number of falls between women treated with chemotherapy for cancer who had peripheral neuropathy and women who didn’t have peripheral neuropathy.
A total of 512 women participated in the study:
- all the women had been treated with chemotherapy
- the women were about 63 years old
- most of the women were obese
- they were diagnosed with cancer 3 months to 33 years before enrolling in the study
- nearly 80% of the women had been diagnosed with early-stage breast cancer
- 63% of the women had been treated with radiation therapy
- 11% of the women also had diabetes
- 238 women had peripheral neuropathy
- 274 women didn’t have peripheral neuropathy
After an average of 6 years after treatment ended, 47% of the women were still reporting symptoms of peripheral neuropathy.
Compared to women without peripheral neuropathy, women with peripheral neuropathy:
- had a slower gait
- took more, but slower and shorter steps
- had nearly twice the risk of falling
"Women with persistent [peripheral neuropathy] symptoms performed worse on several objective tests of physical function and reported poorer functioning, more disability, and nearly twice the rate of falls compared with asymptomatic women," the researchers wrote. "Outcomes worsened with increasing symptom severity.
"Our findings suggest that a high proportion of women treated with chemotherapy for a variety of cancers may experience persistent symptoms of [peripheral neuropathy] many years after their treatment ends and that these women have abnormal gait patterns and more functional deficits, patient-reported disability, and falls compared with women with no symptoms. Falls are disabling and life threatening and lead to health care costs of approximately $17,000 per event, and poor self-reported physical function has been linked to shorter survival times in cancer survivors," they concluded.
Dr. Lustberg, one of the Ohio State researchers, recommends that people being treated with chemotherapy have their balance assessed by their doctors.
"Asking questions about falls, balance issues, and doing a simple walk test can be helpful," she said. "Early referral to physical therapy to evaluate fall risk and work on balance training can be very helpful. Asking patients to stay active during treatment can help as well. If there are any safety issues, reviewing precautions at home (loose rugs, steps, night time walking, etc.) and having a formal home safety evaluation with a home nurse or physical therapist can all be helpful."
If you’re being treated with chemotherapy, it’s possible that you may develop peripheral neuropathy. If you have symptoms, talk to your doctor as soon as possible. Your doctor might be able to switch your medication to ease your nerve problems. Your doctor also may prescribe medicines, pain patches, or topical creams that can help. You also may want to ask for a referral to a physical therapist, who can give you exercises to improve your balance.
For more information, visit the Breastcancer.org Neuropathy page.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Eating When You Have Nausea and Vomiting
Almost all breast cancer treatments have varying degrees of risk for nausea and vomiting. Some...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....